Please login or register.

Login with username, password and session length
Advanced search  

News:

Menopause Matters magazine ISSUE 54 out now. (December 2018)

twitter facebook instagram blogger

Author Topic: Coming off anti depressants  (Read 432 times)

groundhog

  • Member
  • *
  • Posts: 1328
Coming off anti depressants
« on: October 11, 2018, 01:34:15 PM »

Hi all,
Iíve been on Prozac for almost 20 years!  My husband was a police officer and there was a horrific drugs related death in custody, all very traumatic and long story I ended up on Prozac.  Life has been up and down as it is and Iíve never come off them, my health has always been poor but following surgical complications, is not good.  The same surgery also removed my ovaries so Iím not sure how much of my low mood is linked but no one is interested in that side of it, saying I had already gone through meno when I had the surgery so my ovaries were already redundant.  Eevn when I was on Prozac I felt low and depressed plus the anti inflammatory I have to take contra indicates with it so I was told to come off Prozac and go onto cipramil.  Iím in the middle stage when Iím not on anything, Iíd like to be free and realise the only person who can help me is me.  Equally though Iím nervous about not taking anything as my low mood is like a black demon constantly lurking.  Has anyone tried cipramil (also called citalopram) , I cant face bad side effects so donít know whether to ride the storm and stay off everything or try cipramil .

Any advice grateful received xx
Logged

Blot

  • Member
  • *
  • Posts: 197
Re: Coming off anti depressants
« Reply #1 on: October 11, 2018, 04:13:02 PM »

Hi Groundhog. Its difficult isn't it. Its the thought of the start up side effects that stops me going on antidepressants.  I really should be on them as anxiety has ruled my life for the past 20+ years. I've been on a few different ones over the years and tbh I was in such a state when I went on them  that I didn't notice any side effects.

My other half was on citalopram as was my mum and they were fine with it. I think mum mentioned something about head zaps initially , whatever they are, but she got on well with it. Maybe have a look at the no more panic website as they have sections for the different meds.

Sorry I'm not much help but I wish you well.
Logged

BlueButterfly

  • Member
  • *
  • Posts: 288
Re: Coming off anti depressants
« Reply #2 on: October 11, 2018, 05:13:51 PM »

My other half was on citalopram. I've been told by the doctors that it has a low side effect occurrence as compared to other ADs BUT....OH had about every side effect for most of the time taking it but was stubborn about even trying anything else so just stayed on it until he could get himself off (took a few tries). It really just depends on you. You might be just fine. There's quite a few people that have done very well on it.


Best of luck!!
Logged

Woodlands

  • Member
  • *
  • Posts: 199
Re: Coming off anti depressants
« Reply #3 on: October 11, 2018, 10:12:07 PM »

Hi Groundhog
I started Citralopram five years ago...... My MH was in the gutter.... I was very defensive about having to take an ssri but its proved to be great.. Started on 10mgs then to 20, now 40mgs daily.
Initially it made me feel worse, anxiety heightened but that's often the way on starting Ad's..... I'm so well its incredible.... As you know I lost my son and issues with DD.. Wouldn't have made it without my AD.
Big hugs
Woodlands xx
Logged

Ladybt28

  • Member
  • *
  • Posts: 286
Re: Coming off anti depressants
« Reply #4 on: October 12, 2018, 12:31:37 AM »

Yes I was on Citilopram for 10 years! but it didn't really help as it turned out it wasn't a depressive problem.  I started antidepressants in my teens so I have had a few. I found they just made me numb. I do agree that it is one which has the lowest set of side effects but then it really depends on the person taking them.  What suits some does not suit others.  Turns out mine was hormonal depression and hormonal problems all along.  Long story I was in car accident in 2010 and was prescribed loads of pain killers on top which I took for up until 2015 - then I went cold turkey from the lot! - Please don't do that, it's absolutely not to be recommended - the withdrawal was horrendous but that was because I didn't cut them down and wean myself off - I just stopped - how that happened is a bit of a long story too but I haven't been back on any since.  If you want to stop AD's there is a process to go through.

My husband has been on citilopram for years - they helped him though!  but when he started taking them for about 3 weeks he was having crazy dreams and seeing flowers growing up the wall!  It settled though and he has been fine ever since.  He was on Prozac for a short while but it didnt agree with him at all - it made him very agressive which wasnt pleasant so the doctor changed to citilopram - no real problems with it.

Logged

CLKD

  • Member
  • *
  • Posts: 51842
Re: Coming off anti depressants
« Reply #5 on: October 12, 2018, 10:20:02 AM »

I have very busy dreams on ADs but wouldn't be alive without.

groundhog - if you consider stopping any medication it needs to be phased withdrawal.  You may find that after all these years it is a difficult process or that it has very few side effects, dependant on how the brain is affected now.  I stopped 'effexor' in the early 2000s with phased withdrawal and felt awful until I realised that the side effects didn't last more than 36 hours each time I lowered the dose.

Logged
Changes can be scarey, even when we want them!

groundhog

  • Member
  • *
  • Posts: 1328
Re: Coming off anti depressants
« Reply #6 on: October 12, 2018, 10:27:43 PM »

I did phase coming off them CLKD but all academic now as Iíve gone back on them.
Had horrible tearful morning and to be honest I was too scared not to take them .
Bit gutted but for now they will have to remain.  I suppose it was a bit silly to come off them when life remains stressful with everything but I hoped Iíd be ok.
So Iím back on Prozac.  I didnít try citalopran because I couldnít face trying something new incase they didnít work plus doctor only gave me 10mg tabs and I didnít feel I could risk getting any worse.
Thanks all xx
Logged